Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 507, NWS North Platte, NE

October 17, 2007Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 17, 2007, 3:52 PM CDT for Lincoln County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 3:52 PM CDT (20:52 UTC)
Expired
Oct 17, 2007, 4:45 PM CDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172052
SVRLBF
NEC111-172145-
/O.NEW.KLBF.SV.W.0507.071017T2052Z-071017T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 445 PM CDT.

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HIGHWAY 83 MILE MARKER 90...OR ABOUT 9 MILES
  NORTHEAST OF NORTH PLATTE...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 83 MILE MARKER 100 BY 415 PM CDT...

LAT...LON 4139 10075 4139 10049 4110 10052 4107 10071
TIME...MOT...LOC 2052Z 175DEG 16KT 4124 10062

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 172120
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT WED OCT 17 2007

NEC111-172145-
/O.CON.KLBF.SV.W.0507.000000T0000Z-071017T2145Z/
LINCOLN NE-
420 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL LINCOLN COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HIGHWAY 83 MILE MARKER 100...OR ABOUT 12
MILES SOUTH OF STAPLETON...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LINCOLN COUNTY AT 430 PM CDT

LAT...LON 4139 10069 4139 10049 4113 10057 4121 10071
TIME...MOT...LOC 2120Z 180DEG 15KT 4135 10058

$$

KAR
000 
WWUS53 KLBF 172140
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 PM CDT WED OCT 17 2007

NEC111-172149-
/O.EXP.KLBF.SV.W.0507.000000T0000Z-071017T2145Z/
LINCOLN NE-
439 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
EXPIRES AT 445 PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED AND NO 
LONGER POSED A THREAT FOR LARGE HAIL. THUNDERSTORMS WILL CONTINUE IN 
NORTH CENTRAL LINCOLN COUNTY WITH BRIEF HEAVY RAIN AND PEA SIZE HAIL 
POSSIBLE. 

LAT...LON 4139 10069 4139 10049 4113 10057 4121 10071
TIME...MOT...LOC 2139Z 180DEG 15KT 4143 10058

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:15 PM CDT, 37 minutes earlier.

Area forecast discussion, Oct 17, 3:15 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT WED OCT 17 2007

.SYNOPSIS...
    THE 18Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERS IN WESTERN
KANSAS...EAST CENTRAL WYOMING AND INTO SOUTHWEST SASKATCHEWAN AND
NORTHERN ALBERTA. THE ASSOCIATED FRONT SNAKED ACROSS NEBRASKA...
KANSAS...COLORADO AND WYOMING. SATELLITE DERIVED PRODUCT IMAGERY
SHOWED HINTS OF A MOISTURE PLUME OVER CENTRAL AND EASTERN
NEBRASKA...AND ALSO INSTABILITY IN THE PANHANDLE AND SOUTHWEST
NEBRASKA AND OVER EASTERN NEBRASKA. SURFACE LAPS ANALYSIS SUPPORTED
THIS.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.
    FORECAST CHALLENGES WITH THIS CYCLE ARE PRECIPITATION AND WIND
TONIGHT AND THURSDAY.
    REGARDING THE WIND...A TIGHT PRESSURE GRADIENT BEHIND THE
CYCLONE CROSSING THE AREA TONIGHT IS LIKELY TO PRODUCE STRONG
WIND...ESPECIALLY FROM EARLY THURSDAY THROUGH THE EVENING. THE WIND
SPEEDS INDICATED MAY REACH 45MPH SUSTAINED BY 12Z THURSDAY IN
WESTERN NEBRASKA AND CENTRAL AND NORTH CENTRAL NEBRASKA BY 15Z. HIGH
WIND IS NOT FAVORED DIURNALLY...BUT COLD ADVECTION IN THE BOUNDARY
LAYER MAY BE SUFFICIENT TO OVERCOME THAT LIMITATION. IT IS A SAFE
BET THAT THE WIND THAT DOES DEVELOP WILL REACH SPEEDS IN THE HIGH
END ADVISORY OR LOW END WARNING THRESHOLDS. FOR NOW...WE WILL KEEP
THE CURRENT HIGH WIND WATCH IN EFFECT. ALSO...WE WILL NOT CANCEL THE
ADVISORY FOR THE PANHANDLE AND NORTHWEST SAND HILLS.
    REGARDING THE PRECIPITATION...IT APPEARS THAT HIGH PROBABILITIES
ARE APPROPRIATE FOR THE NORTH AND EAST TONIGHT AND THURSDAY. WE ARE
LESS CONFIDENT ABOUT THE SOUTHWEST...SO WILL KEEP THE PROBABILITY AT
OR BELOW 50 PERCENT. INSTABILITY SUPPORTS THUNDERSTORMS RATHER THAN
STRATIFORM. FOR FRIDAY...THINGS SHOULD CLEAR OUT AND WARMER
TEMPERATURES ARE LIKELY.
&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
    THE FORECAST CHALLENGE IN THE EXTENDED PERIOD IS THE NEXT SYSTEM
ON TAP FOR THE WEEKEND.
    THE MEDIUM RANGE SIMULATIONS ARE SIMILAR IN DEVELOPING A CLOSED
UPPER LOW OVER SOUTHWEST COLORADO SATURDAY NIGHT. AFTER THAT...THEY
DIVERGE SIGNIFICANTLY. THE ECMWF IS AN OUTLIER...DIGGING THE UPPER
TROUGH TO THE SOUTHWEST AND PUTTING THE CLOSED UPPER LOW OVER THE
DESERT SOUTHWEST AND KEEPING IT THERE. THOUGH WE ARE LEANING TO THE
MORE PROGRESSIVE SOLUTIONS...CONFIDENCE IN THE FORECAST IS PRETTY
LOW FOR THE FORECAST PERIODS BEYOND SATURDAY.
    THAT SAID...A FRONT IS EXPECTED TO MOVE INTO WESTERN NEBRASKA BY
SATURDAY EVENING. CONVERGENCE AND ELEVATED 2D-FRONTOGENESIS WILL
WORK TOGETHER TO GENERATE GOOD LIFT IN WESTERN NEBRASKA SATURDAY
NIGHT AND OVER MOST OF CENTRAL AND WESTERN NEBRASKA SUNDAY. IT
SHOULD ALL MOVE OUT OF THE AREA BY LATE SUNDAY EVENING.
    AFTER THAT...AN UPPER RIDGE WILL BUILD OVER THE WESTERN STATES
MONDAY AND CONTINUE THROUGH TUESDAY. THEN...IT APPEARS THAT THE
RIDGE WILL BEGIN TO FLATTEN WEDNESDAY. AS A RESULT...DRY WEATHER AND
WARMING TEMPERATURES MAY BE EXPECTED TUESDAY AND WEDNESDAY.
&&

.AVIATION...
    IFR/MVFR CONDITIONS WILL PERSIST ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA OVER THE NEXT 24 HOURS. VFR CONDITIONS ACROSS
THE PANHANDLE SHOULD EVENTUALLY DROP TO MVFR CONDITIONS AS WELL AS
THE COLORADO PLAINS. CEILING HEIGHTS WILL BE THE MAIN THREAT HOWEVER
VSBYS WILL ALSO BE REDUCED TO IFR/MVFR CONDITIONS FROM EITHER FOG OR
PRECIPITATION FALLING. NORTHWEST WINDS ARE ALSO EXPECTED TO INCREASE
TO AT LEAST THE 30 TO 40 MPH RANGE ON THURSDAY...HOWEVER OPEN AREAS
ACROSS THE WEST MAY SEE WINDS OF UP TO 45 MPH WITH GUSTS APPROACHING
60 MPH WHICH MAY LIMIT SMALL AIRCRAFT OPERATION.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NEZ004-094-022-023-035-056 WIND ADVISORY TONIGHT AND EARLY THURSDAY
UNTIL 12Z.
NEZ004>006-008-009-022>027-035>038-056>059-069>071 HIGH WIND WATCH
EARLY THURSDAY THROUGH THURSDAY EVENING 12Z-00Z.
&&

SPRINGER/13
Hazardous weather outlook, Oct 17, 3:51 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT WED OCT 17 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-181200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT WED OCT 17 2007 /251 PM MDT WED OCT 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA THIS EVENING AND INTO THE EARLY MORNING HOURS AS AN
INTENSE STORM SYSTEM TRACKS EAST ACROSS THE SOUTHERN PLAINS. THE
BULK OF SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE SOUTH AND
EAST OF THE OUTLOOK AREA. HOWEVER A STRONG STORM CANNOT BE RULED
OUT ALONG AND EAST OF HAYES CENTER TO THEDFORD TO AINSWORTH LINE
THIS EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT.

AS THE STORM SYSTEM MOVES INTO EASTERN NEBRASKA LATE TONIGHT...STRONG
WINDS WILL DEVELOP TO THE WEST OF THIS FEATURE. NORTHWESTERLY
WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH ARE LIKELY ACROSS
THE EASTERN PANHANDLE AND PORTIONS OF THE WESTERN SANDHILLS. A
WIND ADVISORY IS IN EFFECT FROM MIDNIGHT MDT TO 6 AM MDT THURSDAY
MORNING FOR SHERIDAN...GARDEN...GRANT...ARTHUR...DEUEL AND WESTERN
CHERRY COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SURFACE LOW PRESSURE WILL DEEPEN FURTHER AS IT TRACKS INTO
IOWA ON THURSDAY. NORTHWESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS
UP TO 65 MPH IN OPEN AREAS ARE POSSIBLE. A HIGH WIND WATCH HAS
BEEN ISSUED FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA FOR
THURSDAY...WITH THE EXCEPTION OF BOYD...HOLT...GARFIELD AND
WHEELER COUNTIES. APPROPRIATE HIGH WIND WARNINGS AND...OR WIND
ADVISORIES WILL BE ISSUED EITHER THIS AFTERNOON OR EVENING AS THE
WIND FORECAST BECOMES MORE CERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER PORTIONS OF
SOUTHWEST AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:51 AM CDTHigh Wind WatchLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 16 more21 hr
Oct 17, 2:51 AM CDTWind AdvisoryLBFArthur, Cherry, Deuel, Garden, Grant, Sheridan21 hr
Oct 17, 3:25 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.